Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Elevated blood pressure. Taking GE Triam. What blood pressure reading is considered a medical emergency?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11687 Questions
I am a 54 year old male,6 ft 2 inches tall,280lbs.I take G.E. Triam/HCTZ,37.5 Tab for my high blood pressure.My blood pressure over the last few days has averaged 154/100 right now it is 154/98.Would it hurt or help to take half of one of my B.P. pills now I took a whole pill as usual 8 hours ago. I am just concerned that my blood pressure is this high. At what point would my blood pressure be considered a medical emergency?
Posted Sun, 15 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
I understand your concern.
At your age, a blood pressure reading of 154/100 mmHg is not uncommon and is not so high as to seek medical help immediately.
I suggest you relax and stop worrying about the blood pressure. Worrying and being anxious in itself causes further elevation of the blood pressure.

You need to consult your doctor or visit the emergency room if your systolic blood pressure measures over 200 mmHg and your diastolic pressure is more than 100 mmHg.
You need to continue the medicine as prescribed by your physician. Do not try to adjust the doses on your own without consulting your treating physician.
Take rest, relax and indulge your mind in some relaxing activity so that you forget about this raised blood pressure, which helps in getting it down automatically.
Repeat the blood pressure measurement after 2 or 3 hours and you will see that your blood pressure has come down.

Some general measures you can follow to keep your blood pressure under control are;
1. Minimize salt intake to around 2 to 3 grams per day.
2. Exercise regularly.
3. Do relaxing exercises like yoga and breathing exercises.
If the higher readings are persistent then consult your physician who can consider adding a third anti hypertensive agent suitable for you.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor